Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 17, NWS Tallahassee, FL

January 16, 1997Gadsden County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 16, 1997, 1:08 AM EST for Gadsden County, Liberty County, Florida. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 16, 1997, 1:08 AM EST (06:08 UTC)
Expired
Jan 16, 1997, 2:15 AM EST
In force
67 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Gadsden County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 40 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 16, 1:20 AM ESTTornado F1Greensboro, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 16, 12:00 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1997-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1997-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS1 KTLH 160611 RRA
SVRTLH
FLC039-077-160715-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
108 AM EST THU JAN 16 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...GADSDEN COUNTY...NORTHERN LIBERTY COUNTY
 
AT 105 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS MOVING RAPIDLY EAST THROUGH THE NORTHEASTERN
PART OF CALHOUN COUNTY. THIS LINE OF STORMS WILL CROSS THE APALACHICOLA
RIVER BY 115 AM AND MOVE THROUGH BRISTOL AND CHATTAHOOCHEE AT THAT TIME.
THIS LINE OF STORMS SHOULD REACH HOSFORD AND QUINCY BY 130 TO 140 AM
EST...AND WILL LIKELY PRODUCE DAMAGING WIND GUSTS AS IT MOVES ACROSS THE
COUNTIES AT 45 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 8:45 PM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Jan 15, 8:45 PM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 PM EST WED JAN 15 1997

EXPC BAND OF SHRA WITH EMBEDDED TSRA TO MOV SLOWLY EWD ACRS FCST AREA
THRU LATE EVE/EARLY THU MORN AHD OF SFC CDFNT XTNDG FM SE LA TO XTRM
NW AL ATTM. NOT YET SOLD ON PROSPECT OF SVR TSTMS ACRS FCST AREA LATER
TONITE. HODOGRAPHS ARE IMPRESSIVE TO BE SURE WITH SR HELICITIES IN 350
TO 400 M2/S2 RANGE...BUT SOUNDINGS ARE UNDERWHELMING WITH NO CAPE AT
ALL ON MODIFIED 00Z TLH RAOB. ALTHO EXPC AT LEAST SOME DESTABILIZATION
AS CDFNT APCHS...DOUBT WE WILL SEE SFC CAPES GRTR THAN ABOUT 500 J/KG.
LACK OF INSTABILITY SHOULD PRECLUDE WIDESPREAD STG/SVR TSRA AS CURRENT
CNVTV ACTIVITY MOVS FURTHER E INTO INCREASINGLY MORE STABLE ENVIRON...
ESPECIALLY E OF AQQ RIVER. WILL KEEP OUR EYES ON ANY STG TSRA THAT DO
DVLP GIVEN DECENT SHEAR. CURRENT SET OF PUBLIC FCSTS SEEMS TO HANDLE
THE SITUATION QUITE WELL. EXPC ALL PRECIP TO BE E OF FCST AREA BY
SUNRISE THU.

MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 11:08 PM ESTSevere Thunderstorm WarningTAEWalton67 min
Jan 15, 11:28 PM ESTTornado WarningTAEWalton47 min
Jan 15, 11:44 PM ESTSevere Thunderstorm WarningTAEHolmes, Washington46 min
Jan 16, 12:05 AM ESTSevere Thunderstorm WarningTAEBay55 min
Jan 16, 12:09 AM ESTTornado WarningTAEWashington51 min
Jan 16, 12:28 AM ESTSevere Thunderstorm WarningTAECalhoun, Jackson62 min
Jan 16, 1:33 AM ESTSevere Thunderstorm WarningTAELeon57 min
Jan 16, 2:47 AM ESTSevere Thunderstorm WarningTAEMadison, Taylor58 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.